Anaphylaxis is more commonly known as a severe and potentially deadly allergic reaction. It is an unpredictable condition in which symptoms escalate rapidly after contact with a triggering agent. Some of the most common triggers include insect stings, food and medications. Anaphylactic reactions can occur in someone with a known allergy or previous allergic reactions. By definition, anaphylaxis presupposes prior exposure to the triggering agent.
An anaphylactoid reaction, similar in manifestation to an anaphylactic reaction might occur with first exposure to a triggering agent. For simplicity, since the reactions and treatment are more or less identical, we shall refer to the reaction as an anaphylactic reaction. While very rare, anaphylaxis can occur during anesthesia. However, anesthesiologists are trained to look for signs of severe allergic reactions and treat quickly to help minimize the reaction.
Anaphylaxis Triggers in the Operating Room
Anesthesiologists use a variety of medications to keep patients safe and comfortable during surgery, all with the potential to cause an allergic reaction or anaphylaxis if given to a sensitive patient. The most common culprits of allergic reactions in the operating room are neuromuscular blocking drugs (paralytics), antibiotics and latex. It is important to discuss with your anesthesiologist any food or medication allergies you might have prior to a procedure so that steps can be taken to prevent exposure to a potential triggering agent. In most circumstances, there are alternative medications that can be utilized if someone has a true allergy. For patients with an allergy to latex, latex-free equipment is now standard in almost all operating rooms.
Anaphylaxis occurring under anesthesia requires swift recognition to minimize the reaction. Symptoms include rash or hives (urticaria), swelling of the skin or mucosal surfaces (angioedema), inflammation of the airways (bronchospasm and laryngeal edema) and decreased blood pressure, which can lead to cardiovascular collapse. One or all of these symptoms may be present and begin within minutes to a few hours after exposure to a triggering agent. Other medical conditions can mimic the symptoms of anaphylaxis, such as a severe asthma attack or even heart attack (cardiac arrest). An anesthesiologist will consider and attempt to rule out these other conditions while starting treatment for assumed anaphylaxis.
Epinephrine (adrenaline) is the only recommended medication for treating anaphylaxis. Other medications, such as antihistamines and steroids, may help alleviate symptoms but will not fully and effectively treat an anaphylactic reaction. In the operating room, an anesthesiologist administers epinephrine by intravascular injection through an intravenous line (IV). If an IV is not in place, an intramuscular injection can also be given (similar to the auto-injecting pens people with known severe allergies carry). Epinephrine helps to increase blood pressure and reduce inflammation in the airways. Patients are given 100% oxygen and often intubation with an endotracheal tube (placement of a breathing tube into the windpipe) is necessary to support oxygenation. IV fluids are also administered. The triggering agent, if known, is removed or discontinued.
If a suspected anaphylactic reaction occurs during anesthesia, there are steps that can be taken to try and identify the causative agent. Intra-operative blood tests can be drawn to look for serum markers.
Following an anaphylactic reaction, referral to an allergy specialist/immunologist is recommended. These specialists can perform further blood and skin tests to confirm a diagnosis of anaphylaxis and help to establish an anaphylaxis emergency plan. A medical identification bracelet or necklace is also suggested.